Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 30, 2018, 7:12 PM CDT for Dallam County, Hansford County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- May 30, 2018, 8:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:12 PM CDT, 0 minutes earlier.
Area forecast discussion, May 30, 7:12 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 712 PM CDT Wed May 30 2018 .AVIATION... Thunderstorms will impact GUY in next few hours. Some of these have been severe. Appears they have avoided DHT and vertainly are not expected to impact AMA. Generally expect IFR through the period, although there is a slight chance for brief MVFR vsbys around sunrise. && .PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/ ..Severe thunderstorm Watch for northern Texas and Oklahoma Panhandles through 10 pm... DISCUSSION... Weak frontal boundary extends east across the southern TX Panhandle from SFC low pressure located in the far SW TX Panhandle. This boundary separates much drier air to the south from modified airmass to the north with ERLY flow and higher moisture content. ML Cape values just north of the boundary ranged from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in little to none and 0-1 km helicity is negligible. However deep layer shear is solid and the effective bulk shear was around 45 on average at 4 pm. Thunderstorms have already begun forming in the mountain areas in NE NM where cap has eroded. The nose of a weak jet max moving into the area is also aiding in initiation. The most favored area associated with the jet impulse will move across the OK Panhandle through evening. H7 theta-e pool is also shown by models moving across the area in advance of weak H7 disturbance with best theta-e advection also shown across the northern 1/3 to 2/3s of the CWA this evening. Given this, continue to show highest POPs (40-60%) across the far north, however CAMs have trended south with SRN extent of the convection and have pulled POPs a bit south in this package to just include the AMA area. Indication is also that after a brief period with discrete cells, storms may congeal into an MCS as they move across the area. Convective parameters mentioned above all suggest another busy evening with severe thunderstorm potential. SPC has issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the northern 2 Texas Panhandle COs. Wind and hail are main threats, possibly favoring wind as the event unfolds. Can't rule out a brief TOR, but high LCLs will be limiting factor as they have been all week to sustaining tornadoes. An upper ridge will build over the area from the south through early Friday. This will provide some of hottest temps of the year by Friday, possibly near record levels some locations. That said, am wondering if recent rainfall will impact highs some locations (obviously not problem in AMA). Models show good H7 theta-e advection into SE areas on Friday east of a dryline, but dewpoints are not impressive. This could lead to some very high based storms as a disturbance rides around the ridge late in the day. Main threat if this happens would be from microburst winds due to strong inverted V sounding profiles. The ridge pushes SE slightly over the weekend, opening the door to disturbances inducing storms Saturday night through Monday as favorable theta-e progs continue. Noted the instability currently is not progged to be very impressive. Capped POPs at 30% for now given some model disagreement in strength of S/WVs and how much a trough in the SW US is able to weaken the ridge. Temps will cool some SAT as the ridge weakens, then a cold front will provide more significant cooling Sunday (hence the limited cape mentioned above). Influence of the front will be short lived and temps will recover Monday and especially Tuesday as the ridge builds north once again. Fire Weather... Elevated fire weather conditions are possible across the far western Panhandles Thursday however recent rainfall is expected to mitigate the threat. Elevated to critical conditions are possible in the northwest half of the area on Friday (west of dry line) mainly in areas that have had much less recent rainfall in the last few weeks, such as the southwest Panhandles. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && MJG
Hazardous weather outlook, May 30, 4:22 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 422 AM CDT Wed May 30 2018 OKZ001>003-TXZ001>020-317-302300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 422 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected across the Oklahoma Panhandle and the northern and eastern Texas Panhandle. Some storms may become severe with large hail and damaging winds being the main threat this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Friday, Sunday and Monday. Storms reaching severe criteria remain low at this time. Heat at or above 105 degrees is possible on Thursday and Friday for many areas across the region. A Heat Advisory may be needed. Elevated fire weather conditions across parts of the far western Panhandles are possible on Thursday and parts of the western and central Panhandles on Friday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions Thursday, Friday, and Tuesday.
In the hours before
Special weather statement, May 30, 5:56 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT WED MAY 30 2018
OKZ001-TXZ001-310000-
Cimarron OK-Dallam TX-
556 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 700 PM CDT...
At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kenton to 4 miles south of
Seneca. Movement was east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3699 10252 3615 10251 3631 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 2256Z 268DEG 26KT 3703 10301 3656 10312
BiedaSpecial weather statement, May 30, 6:00 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Amarillo TX 600 PM CDT WED MAY 30 2018 TXZ001-006-310000- Hartley TX-Dallam TX- 600 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 700 PM CDT... At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over Sedan, or 17 miles north of Amistad, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3631 10304 3615 10251 3583 10249 3601 10304 TIME...MOT...LOC 2300Z 278DEG 28KT 3617 10310 TLH
Local storm report, May 30, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 W BOISE CITY 36.73N 102.53W
05/30/2018 M1.00 INCH CIMARRON OK EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED JUST WEST OF BOISE CITY.
&&
EVENT NUMBER AMA1800196
FOXThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Sherman | 55 min |
| May 30, 8:44 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 61 min |
| May 30, 9:23 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Lipscomb, Ochiltree | 82 min |
| May 30, 10:02 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 29 min |
| May 30, 10:37 PM CDT | Special Weather Statement | AMA | Lipscomb | 23 min |
| May 30, 10:40 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 54 min |
| May 30, 11:24 PM CDT | Tornado Warning | AMA | Hemphill | 9 min |
| May 30, 11:28 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 62 min |
| May 31, 12:18 AM CDT | Special Weather Statement | AMA | Lipscomb | 57 min |
| May 31, 12:37 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 38 min |
| May 31, 4:30 PM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 11 hr |
| May 30, 8:08 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 38 min |
| May 30, 9:19 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 37 min |
| May 30, 9:29 PM CDT | Special Weather Statement | AMA | Cimarron | 31 min |
| May 30, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 49 min |
| May 30, 9:55 PM CDT | Special Weather Statement | AMA | Texas | 50 min |
| May 30, 10:28 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 62 min |
| May 30, 10:39 PM CDT | Special Weather Statement | AMA | Cimarron | 36 min |
| May 30, 10:58 PM CDT | Special Weather Statement | AMA | Beaver | 32 min |
| May 31, 1:47 AM CDT | Special Weather Statement | AMA | Cimarron | 43 min |
| May 31, 2:26 AM CDT | Special Weather Statement | AMA | Texas | 49 min |
| May 31, 2:59 AM CDT | Special Weather Statement | AMA | Beaver | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.